i have read about tramadol and paxil possible causing a life threatening condition called serotonin syndrome. But i need some relief for my back pain and the doc dosnt want to try me on something as strong as oxycontin or percocet yet.
After having checked it on the Interactions Checker, it has been recommended to be avoided:
Applies to: Paxil (paroxetine), tramadol
GENERALLY AVOID: The coadministration of selective serotonin reuptake inhibitors (SSRIs) with tramadol, which has weak serotonin reuptake inhibiting effect, may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5HT1A receptors. Patients receiving this combination may also have an increased risk of seizures. Pharmacokinetically, coadministration with certain SSRIs, namely fluoxetine, paroxetine and possibly sertraline, may result in decreased plasma concentrations of the active O-demethylated (M1) metabolite of tramadol due to inhibition of CYP450 2D6, the isoenyzme responsible for the formation of the metabolite. The clinical significance of this potential interaction is unknown. However, M1 is thought to possess up to 6 times the analgesic effect of tramadol, thus diminished therapeutic response to tramadol should be considered.
MANAGEMENT: In general, the concomitant use of SSRIs and tramadol should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients treated with the combination should be closely monitored for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia.
Other drugs that your selected drugs interact with
* tramadol interacts with more than 300 other drugs.
* Paxil (paroxetine) interacts with more than 400 other drugs.
Interactions between your selected drugs and food
No results found - however, this does not necessarily mean no interactions exist. Always consult with your doctor or pharmacist.
Serotonin Syndrome CAN occur at therapeutic doses of both drugs. I just began taking Celexa and have been on tramadol for a while, and was told to space the doses, do not take them within several hours of each other. I take my tramadol in the morning, and early afternoon, and the Celexa at bedtime. Follow all recommended precautions. And be aware of the symptoms of Serotonin Syndrome just in case.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 5 Aug 2010 • 12 answers
Posted 30 Apr 2011 • 2 answers
I am 31 years old .I have GAD with panic disorder ,panic attacks,agorophobia,chronic back pain,.I am
Posted 21 Dec 2011 • 1 answer
For those who found relief with an antidepressant did you just one day start feeling good or was it?
Posted 16 Aug 2013 • 2 answers
Posted 16 Aug 2013 • 3 answers